Hail, Tom Green
- When
- July 29, 4:55 PM CST
- Where
- Tom Green County, 2.16 mi SSW of Tankersly
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.320, -100.640
On July 30, a line of thunderstorms moved across The Big Country and Heartland. Some storms were severe, producing damaging wind gusts of 65 to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
On July 30, a line of thunderstorms moved across The Big Country and Heartland. Some storms were severe, producing damaging wind gusts of 65 to 80 mph. Also on July 29, there was one report of large hail in Tom Green County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 29, 1:28 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CDT WED JUL 29 2009 .SHORT TERM... FORECAST CHALLENGES ABOUND OVER THE NEXT 24 HOURS IN A COMPLEX NORTHWEST FLOW PATTERN ACROSS THE SOUTHERN PLAINS. CONDITIONS ARE SETTING UP ONCE AGAIN FOR THE POTENTIAL OF ONE OR MORE MCS (TSTORM COMPLEXES) ORGANIZING TO THE NORTHWEST OVER THE PANHANDLE AND SOUTH PLAINS AND MOVING SOUTHEAST LATE TONIGHT INTO EARLY THURSDAY INTO W CNTRL TX. A STRONG UPPER LEVEL SHORTWAVE TROUGH...CURRENTLY OVER THE NORTHERN PLAINS/ROCKIES...AND CONCOMITANT COLD FRONT ARE DROPPING SOUTH THROUGH THE PLAINS AS I TYPE. TSTORMS ARE EXPTD TO DVLP ALONG AND AHEAD OF THIS STRONGER FRONT OVER THE CENTRAL/SOUTHERN HI PLAINS THIS AFTERNOON AND THEN AFFECT OUR AREA LATE TONIGHT INTO EARLY THUR. THERE ARE STILL UNCERTAINTIES REGARDING THE TIMING AND TRACK OF ANY POTENTIAL MCS...AND THUS I PREFER TO KEEP POPS BELOW LIKELY UNTIL THE EVOLUTION OF SUCH A SYSTEM IS BETTER KNOWN. THE FRONT WILL DROP DOWN INTO W CNTRL TX DURING THE DAY ON THUR AS SURFACE ANTICYCLOGENESIS OCCURS OVER THE CENTRAL PLAINS. AFTER THE MORNING CONVECTIVE DEBRIS CLEARS...AFTERNOON HEATING ALONG AND AHEAD OF THE BOUNDARY SHOULD PROVE BENEFICIAL FOR TSTORM DVLPMT. DAYTIME HIGHS TOMORROW WILL VARY FROM THE MID 80S IN THE NORTH TO THE UPPER 90S IN THE FAR SOUTH AND WILL BE DEPENDANT ON THE FRONT AND CLOUD COVER. LACY && .LONG TERM... COLD FRONT WILL CONTINUE TO BE A FOCUS FOR THUNDERSTORMS DEVELOPMENT AS IT DISSIPATES THURSDAY NIGHT AND FRIDAY. GFS IS A LITTLE WEAKER...PUSHING IT SOUTH TO I-10...WHILE THE NAM PUSHES IT FARTHER SOUTH TO DEL RIO THURSDAY NIGHT. WILL TREND TOWARD THE NAM. THE NAM MODEL HAS BEEN WORKING BETTER THAN THE GFS IN FRONTAL POSITION RECENTLY. ALSO THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS THURSDAY NIGHT...FOCUSING A 4 TO 5 INCH RAINFALL EVENT IN THE CONCHO VALLEY. SO WILL GO CLOSER TO LOWER NAM POPS FOR THURSDAY NIGHT. OTHERWISE KEPT A SLIGHT CHANCE OF THUNDERSTORMS INTO FRIDAY NIGHT. UPPER RIDGE BUILDS INTO THE REGION THIS WEEKEND. 12Z GFS HAS A WEAK FRONT SATURDAY NIGHT ALONG RED RIVER/PANHANDLE AREA. THIS COULD POSSIBLY BRING RAIN CHANCES TO THE BIG COUNTRY SATURDAY NIGHT/SUNDAY MORNING...BUT SINCE IT IS A NEW FEATURE...WILL LEAVE OUT FOR NOW. UPPER RIDGING PATTERN SHOULD PREVENT MOST THUNDERSTORM DEVELOPMENT NEXT WEEK. HOWEVER THERE IS STILL UNCERTAINTY ON RAINFALL POTENTIAL. THE 12Z GFS RUN IS TRENDING TOWARD A WEAKER...FLATTER RIDGE...AND EVEN TOWARD A NW FLOW PATTERN. IF THE TREND CONTINUES...COULD SEE POPS INTRODUCED OVER THE EASTERN OR NORTHERN BIG COUNTRY. FOR NOW... WILL KEEP FORECAST DRY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 87 68 88 74 / 50 50 40 40 20 SAN ANGELO 73 92 72 89 74 / 40 40 40 30 20 JUNCTION 77 97 74 94 74 / 30 30 30 30 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 240 PM CDT WED JUL 29 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 240 PM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED TO WIDELY SCATTERED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON ACROSS WEST CENTRAL TX...WITH THE BETTER CHANCES OVER THE BIG COUNTRY. DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY THESE STORMS IF THEY DEVELOP. ONE OR MORE THUNDERSTORM COMPLEXES ARE EXPECTED TO MOVE ACROSS WEST CENTRAL TX LATE TONIGHT INTO EARLY THURSDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...MAINLY ACROSS THE BIG COUNTRY. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...DANGEROUS LIGHTNING...AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY AFTERNOON MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR ALONG A COLD FRONT. LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING WILL BE THE PRIMARY HAZARDS. CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST CENTRAL TX THROUGH FRIDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR EARLY THURSDAY MORNING ACROSS THE BIG COUNTRY AND SURROUNDING AREAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 510 PM CDT WED JUL 29 2009 TXZ072-292315- TOM GREEN TX- 510 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR TOM GREEN COUNTY... AT 506 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES NORTH OF TANKERSLEY...OR ABOUT 12 MILES WEST OF SAN ANGELO...MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SAN ANGELO BY 545 PM CDT WALL BY 615 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS ...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. ALSO...THIS STORM WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The San Angelo radar (KSJT), 15 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm winds from 65 to 75 mph damaged a shed used to house a recreational vehicle and large tree limbs of 12 inches in diameter.
An off duty police officer reported 75 to 80 mph winds in Roscoe.
A West Texas Mesonet station measured the strong thunderstorm wind gust.
Severe thunderstorm wind gusts produced damage to several buildings and blew down several trees.
Severe thunderstorm wind gusts blew down numerous tree limbs in Coleman. Also, several buildings received damage across Coleman County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188994, 188995, 188996, 188997, 190301, 190305.